Illinois, 2008

Flood in Illinois, September 17 to 24, 2008

September 17 to 24, 2008 · NWS PAH · 1 event in 1 county or zone

Moderate flooding of the Mississippi River occurred. 56 feet on the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Moderate flooding of the Mississippi River occurred. At the Thebes river gage, the river crested at 38.56 feet on the 20th. Flood stage there is 33 feet. The flooding was the result of heavy rain due to the remnants of Hurricane Ike over much of Missouri and Illinois. Bottomland and low-lying fields near the river were flooded. Some low-lying sections near the communities of Gale and Thebes flooded, but no residences were affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 17, 5:42 AM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Sep 17, 5:42 AM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
642 AM CDT WED SEP 17 2008

.UPDATE...
UPDATE FOR 12Z TAF ISSUANCE.

&&

.DISCUSSION... /ISSUED 315 AM CDT WED SEP 17 2008/

DISCUSSION...
MAIN CONCERN WILL BE TEMPERATURES INTO THE WEEKEND.

SOME PATCHY...MOST LIKELY SHALLOW FOG HAS REDUCED VISIBILITIES TO
UNDER A MILE ACROSS PORTIONS OF SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS THIS MORNING. GRIDS SEEM TO HAVE A GOOD HANDLE ON IT...MAY
ISSUE AN SPS TO HANDLE THE PATCHY DENSE STUFF...BUT DO NOT
ANTICIPATE AN ADVISORY AT THIS TIME.

FOR TODAY...THE BULK OF THE 5-6KFT MOISTURE SEEMS TO HAVE FINALLY
PUSHED SOUTHEAST OF THE FORECAST AREA. WOULD NOT BE SURPRISED TO SEE
SOME STRATOCU DEVELOPMENT OVER WEST KENTUCKY BY LATE MORNING...BUT
IT SHOULD DISSIPATE THROUGH THE AFTERNOON. GOT BURNT BY CLEAR SKIES
AT FORECAST ISSUANCE TIME YESTERDAY...BUT HIGH TEMPERATURES STILL
WORKED OUT WELL NEAR THE COOLER MET LEVELS. FULL SUN WOULD MOST
LIKELY HAVE RESULTED IN THE READINGS CLOSER TO THE WARMER MAV
NUMBERS. SO WITH PLENTY OF SUNSHINE EXPECTED TODAY WILL LEAN TOWARD
THE WARM SIDE OF GUIDANCE WITH TEMPERATURES APPROACHING NORMAL
LEVELS AROUND 80 IN MOST LOCATIONS.

THE 00Z MODELS CONTINUE TO BE IN GOOD AGREEMENT IN BRINGING A
REINFORCING SHOT OF SURFACE HIGH PRESSURE INTO THE AREA FROM THE
NORTHEAST THURSDAY. HOWEVER...IT WILL LOSE STEAM OVER OUR
REGION...AND TEMPERATURES SHOULD BE A BIT WARMER THURSDAY...AS MID
AND UPPER LEVEL RIDGING BUILDS OVER THE REGION. FRIDAYS HIGHS WILL
BE SIMILAR TO THURSDAYS.

LOWS TONIGHT WILL CONTINUE TO BE COOLISH...NEAR THE TYPICALLY COOLER
MAV NUMBERS...IF NOT A BIT BELOW. MILDER NIGHTTIME CONDITIONS ARE
EXPECTED THURSDAY NIGHT...AS WINDS WILL STAY UP A BIT. THE MILDER
MET NUMBERS LOOK GOOD...EXCEPT OVER SOUTHERN ILLINOIS WHERE THE COOL
MAV IS FAVORED DUE TO BETTER RADIATIONAL COOLING CONDITIONS.

THE 00Z GFS REMAINS CONSISTENT IN INCREASING MOISTURE AND CLOUD
COVER ACROSS THE AREA FRIDAY NIGHT AND SATURDAY...AS A WEAK
MID/UPPER LEVEL TROUGH PUSHES EASTWARD OVER THE REGION. THE GFS IS
STILL UNABLE TO GENERATE ANY TANGIBLE QPF...SO WILL KEEP THE
FORECAST DRY...DESPITE THE MODEST INCREASE IN MOISTURE.

MILDER LOWS CAN BE EXPECTED FRIDAY NIGHT IN THE SOUTH...WHERE DECENT
CLOUD COVER IS EXPECTED...BUT IN THE NORTH COOLER CONDITIONS WILL
RETURN WITH GOOD RADIATIONAL COOLING EXPECTED. HIGH TEMPERATURES
SATURDAY WILL REMAIN AT OR JUST ABOVE NORMAL LEVELS IN THE LOWER 80S.

THE 00Z ECMWF AND GFS KEEP THE AREA DRY THROUGH AT LEAST THURSDAY OF
NEXT WEEK...SO THE DRY AND REASONABLY MILD EXTENDED FORECAST LOOKS
GOOD. NO SIGNIFICANT CHANGES BEYOND SATURDAY.

&&

.AVIATION...
MAIN ISSUE THIS MORNING REVOLVES AROUND FOG AT KCGI. HAD SOME
MVFR/IFR FOG AT KPAH EARLIER WHICH HAS SINCE LIFTED. SHOULD SEE
FOG AT KCGI BURN OFF WITHIN THE NEXT FEW HOURS. AFTER ABOUT
14Z...VSBYS SHOULD GO TO VFR AS WINDS PICK UP FROM THE NORTHEAST
TO 4 TO 8 KTS. MAIN AXIS OF LOW LEVEL MOISTURE WILL BE SITUATED
ACROSS KENTUCKY UP INTO SOUTHERN INDIANA TODAY. THEREFORE...WILL
KEEP A FEW CU IN THE PAH...EVV AND KOWB TAFS...BUT LEAVE KCGI SKC.
ANY CLOUDS WILL DISSIPATE AFTER SUNSET AND LEAVE US WITH ANOTHER
DECENT NIGHT FOR FOG FORMATION AFTER MIDNIGHT FOR KCGI AND KPAH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...DRS
LONG TERM....DRS
AVIATION...CW
Hazardous weather outlook, Sep 17, 3:05 AM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
405 AM CDT WED SEP 17 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
405 AM CDT WED SEP 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...FLOODING
WILL CONTINUE ALONG THE MISSISSIPPI RIVER. PLEASE REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...FLOODING IS
EXPECTED TO CONTINUE ALONG THE MISSISSIPPI RIVER THROUGH THE
PERIOD. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Alexander

When
September 17, 12:00 PM CST to September 24, 3:00 PM CST
Where
Alexander County, Gale to 0.56 mi SW of Gale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.250, -89.450

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134395.